أثارت وفاة شابة أمريكية تبلغ 31 عاماً جدلاً واسعاً حول حدود الاعتماد على الذكاء الاصطناعي في المسائل الصحية، بعدما اتهمت عائلتها روبوت المحادثة (تشات جي بي تي) بتقديم إرشادات بشأن تقليل جرعات دوائها وصولاً إلى التوقف عنه، في واقعة تقول الأسرة إنها أسهمت في وفاتها.
وتعود تفاصيل القضية إلى الولايات المتحدة، حيث رفعت عائلة بُوين وان، وهي مهندسة برمجيات، دعوى قضائية ضد شركة (أوبن إيه آي) ورئيسها التنفيذي سام ألتمان، متهمةً النظام بتقديم معلومات وإرشادات طبية غير آمنة، وفقاً لما أوردته صحيفة (نيويورك بوست).
وكانت وان تعاني الصرع، وتعتمد على دواء (لاموتريغين) للحد من نوباته. وبحسب تفاصيل الدعوى، لجأت إلى النسخة السابقة من (تشات جي بي تي)، التي تعمل بنموذج (جي بي تي-4o)؛ لمناقشة الآثار الجانبية للعلاج، بعدما ساورتها مخاوف من تأثيره في قدرتها على التحدث والتركيز، وهما مهارتان تحتاج إليهما خلال مقابلات العمل.
وتزعم الأسرة أن المحادثات تضمّنت خطة لتقليل الجرعات تدريجياً حتى التوقف عن تناول الدواء، إلى جانب ردود شجعتها، بحسب الدعوى، على عدم إبلاغ أطبائها بالتغييرات التي تجريها على علاجها. كما أشارت إلى أن وان تحدثت عن أعراض ومخاوف صاحبت خفض الجرعات، من دون أن تتلقى، وفقاً للشكوى، توجيهاً كافياً يدفعها إلى طلب المساعدة الطبية.
وفارقت وان الحياة في ظروف نُسبت إلى الوفاة المفاجئة غير المتوقعة المرتبطة بالصرع. وتربط الدعوى بين انخفاض مستوى الدواء في جسمها والظروف التي سبقت وفاتها، في حين تبقى مسؤولية النظام ومدى ارتباط مخرجاته بالواقعة من المسائل التي يتعين حسمها قضائياً.
من جانبها، وصفت شركة (أوبن إيه آي) القضية بأنها مؤلمة للغاية، وأوضحت أن الواقعة تتعلق بإصدار سابق من النظام، مؤكدةً أن (تشات جي بي تي* لا يُعد بديلاً عن الرعاية الطبية المتخصصة.
وتعيد القضية تسليط الضوء على المخاطر المحتملة للاعتماد على أدوات الذكاء الاصطناعي عند اتخاذ قرارات تتعلق بالأدوية والعلاجات، خصوصاً أن تغيير الجرعات أو التوقف عن تناولها دون إشراف طبي قد يترتب عليه عواقب خطيرة. ويظل الرجوع إلى الطبيب المعالج أمراً أساسياً عند ظهور آثار جانبية أو التفكير في تعديل العلاج.
The death of a 31-year-old American woman has sparked widespread debate about the limits of relying on artificial intelligence in health matters, after her family accused the chatbot (ChatGPT) of providing guidance on reducing her medication doses to the point of stopping it altogether, in an incident the family claims contributed to her death.
The details of the case trace back to the United States, where the family of Bowen Wan, a software engineer, filed a lawsuit against OpenAI and its CEO Sam Altman, accusing the system of providing unsafe medical information and guidance, according to the New York Post.
Wan suffered from epilepsy and relied on the medication lamotrigine to reduce her seizures. According to the lawsuit details, she turned to an earlier version of ChatGPT, which operates on the GPT-4o model, to discuss the side effects of her treatment, after she became concerned about its impact on her ability to speak and concentrate, skills she needed during job interviews.
The family claims that the conversations included a plan to gradually reduce her doses until she stopped taking the medication, along with responses that allegedly encouraged her not to inform her doctors about the changes she was making to her treatment. They also noted that Wan discussed symptoms and concerns accompanying the dose reductions, without receiving, according to the complaint, sufficient guidance to prompt her to seek medical help.
Wan passed away under circumstances attributed to an unexpected sudden death related to epilepsy. The lawsuit links the decrease in medication levels in her body to the circumstances preceding her death, while the responsibility of the system and the extent to which its outputs are related to the incident remain issues to be resolved in court.
For its part, OpenAI described the case as extremely painful, clarifying that the incident pertains to an earlier version of the system, emphasizing that ChatGPT is not a substitute for specialized medical care.
The case highlights the potential risks of relying on artificial intelligence tools when making decisions related to medications and treatments, especially since changing doses or stopping them without medical supervision can have serious consequences. Consulting the treating physician remains essential when side effects arise or when considering adjustments to treatment.